Conway notation (knot theory)

From Wikipedia, the free encyclopedia
Jump to navigation Jump to search
The full set of fundamental transformations and operations on 2-tangles, alongside the elementary tangles 0, ∞, ±1 and ±2.
The trefoil knot has Conway notation [3].

In knot theory, Conway notation, invented by John Horton Conway, is a way of describing knots that makes many of their properties clear. It composes a knot using certain operations on tangles to construct it.

Basic concepts[edit]

Tangles[edit]

In Conway notation, the tangles are generally algebraic 2-tangles. This means their tangle diagrams consist of 2 arcs and 4 points on the edge of the diagram; furthermore, they are built up from rational tangles using the Conway operations.

[The following seems to be attempting to describe only integer or 1/n rational tangles] Tangles consisting only of positive crossings are denoted by the number of crossings, or if there are only negative crossings it is denoted by a negative number. If the arcs are not crossed, or can be transformed into an uncrossed position with the Reidemeister moves, it is called the 0 or ∞ tangle, depending on the orientation of the tangle.

Operations on tangles[edit]

If a tangle, a, is reflected on the NW-SE line, it is denoted by a. (Note that this is different from a tangle with a negative number of crossings.)Tangles have three binary operations, sum, product, and ramification,[1] however all can be explained using tangle addition and negation. The tangle product, a b, is equivalent to a+b. and ramification or a,b, is equivalent to a+b.

Advanced concepts[edit]

Rational tangles are equivalent if and only if their fractions are equal. An accessible proof of this fact is given in (Kauffman and Lambropoulou 2004). A number before an asterisk, *, denotes the polyhedron number; multiple asterisks indicate that multiple polyhedra of that number exist.[2]

See also[edit]

References[edit]

Further reading[edit]

  • Conway, J.H. (1970). "An Enumeration of Knots and Links, and Some of Their Algebraic Properties" (PDF). In Leech, J. (ed.). Computational Problems in Abstract Algebra. Pergamon Press. pp. 329–358. ISBN 0080129757.
  • Kauffman, Louis H.; Lambropoulou, Sofia (2004). "On the classification of rational tangles". Advances in Applied Mathematics. 33 (2): 199–237. arXiv:math/0311499. doi:10.1016/j.aam.2003.06.002. S2CID 119143716.